Alert archive / Missouri / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 61, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at May 16, 2018, 6:39 PM CDT for Christian County, Greene County, Missouri. It was in force for 51 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 16, 2018, 6:39 PM CDT (23:39 UTC)
- Expired
- May 16, 2018, 7:30 PM CDT
- In force
- 51 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Christian County, MO, Greene County, MO
The radar
The Springfield radar (KSGF), 17 km from the middle of the area, began a volume at 23:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 16, 6:39 PM CDT | HAIL 1 | 1 Wnw Galloway, MO | PEA TO QUARTER SIZE HAIL REPORTED NEAR PRIMROSE AND JEFFERSON BY LOCAL RADIO MEDIA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 11.7 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1078 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 668 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -22 m²/s²
- 0-3 km storm-relative helicity
- 16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
796
WUUS53 KSGF 162339
SVRSGF
MOC043-077-170030-
/O.NEW.KSGF.SV.W.0061.180516T2339Z-180517T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
639 PM CDT WED MAY 16 2018
The National Weather Service in Springfield has issued a
* Severe Thunderstorm Warning for...
North central Christian County in southwestern Missouri...
South central Greene County in southwestern Missouri...
* Until 730 PM CDT
* At 638 PM CDT, a severe thunderstorm was located near Battlefield,
moving southwest at 5 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Southern Springfield... Nixa...
Ozark... Battlefield...
Fremont Hills... Brookline...
Galloway...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3717 9322 3703 9321 3703 9340 3717 9340
TIME...MOT...LOC 2338Z 028DEG 5KT 3711 9332
HAIL...1.00IN
WIND...60MPH
$$
Foster2 follow-up statements
305
WWUS53 KSGF 170005
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
705 PM CDT WED MAY 16 2018
MOC043-077-170030-
/O.CON.KSGF.SV.W.0061.000000T0000Z-180517T0030Z/
Christian MO-Greene MO-
705 PM CDT WED MAY 16 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTH CENTRAL CHRISTIAN AND SOUTH CENTRAL GREENE COUNTIES...
At 705 PM CDT, a severe thunderstorm was located near Battlefield,
moving southwest at 5 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Southern Springfield... Nixa...
Battlefield... Fremont Hills...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3715 9324 3703 9325 3703 9340 3715 9339
TIME...MOT...LOC 0005Z 028DEG 5KT 3708 9334
HAIL...1.00IN
WIND...60MPH
$$
Foster372
WWUS53 KSGF 170026
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
726 PM CDT WED MAY 16 2018
MOC077-170034-
/O.CAN.KSGF.SV.W.0061.000000T0000Z-180517T0030Z/
Greene MO-
726 PM CDT WED MAY 16 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL GREENE COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved into
Christian County where a warning remains in effect. Locally heavy
rainfall will continue.
LAT...LON 3710 9339 3710 9325 3709 9324 3703 9325
3703 9340
TIME...MOT...LOC 0024Z 028DEG 5KT 3706 9336
$$
MOC043-170030-
/O.CON.KSGF.SV.W.0061.000000T0000Z-180517T0030Z/
Christian MO-
726 PM CDT WED MAY 16 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTH CENTRAL CHRISTIAN COUNTY...
At 724 PM CDT, a severe thunderstorm was located near Nixa, moving
southwest at 5 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Nixa... Fremont Hills...
Another severe thunderstorm warning will remain in effect for
northwestern Christian and northeastern Stone Counties until 8 PM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3710 9339 3710 9325 3709 9324 3703 9325
3703 9340
TIME...MOT...LOC 0024Z 028DEG 5KT 3706 9336
HAIL...1.00IN
WIND...60MPH
$$
FosterWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 2:10 PM CDT, 4 hours 29 minutes earlier.
Area forecast discussion, May 16, 2:10 PM CDT, 4 hours 29 minutes before
Area Forecast Discussion National Weather Service Springfield MO 210 PM CDT Wed May 16 2018 .SHORT TERM...(This evening through Thursday) Issued at 110 PM CDT Wed May 16 2018 A couple of small scale upper level disturbances: 1) Well pronounced mcv over ne OK will drift ese and for the most part convection with this system will stay near or just south of our border (best chances in the near term are the far sw corner of MO). Bears some watching with the HRRR keeping persistent weak convection along the MO/AR border tonight. 2) Over far se NEB drifting to the southeast moving into central and east central MO Thu. This may be more of a player for our weather for Thu during the peak heating part of the day afternoon/evening with the chances for scattered showers/thunderstorms favoring the eastern cwfa. In the meantime for the the rest of today, some isolated pulse convection will be possible but given the relatively low pwats/moisture aloft we are not expecting severe storms. .LONG TERM...(Friday through Wednesday) Issued at 110 PM CDT Wed May 16 2018 Friday: The shortwave over MO Thu will exit off to the east with weak 500mb height rises through the day. Can't rule out some isolated convection given the instability, but the best chance for any convection will likely be over the far sw cwfa where overall moisture will be higher with pwats just under 1.5 inches. Saturday-Sunday: The upper level shortwave ridge will shift east of the area but guidance is having trouble resolving small scale features and the placement of a sfc cold front over/near the area. The ECMWF moves a sfc front through Sat night/early Sunday while the GFS holds this front back to the west. In general the pattern favors an uptick in rain chances either way, but don't have a lot confidence in timing/placement of convection. Monday-Wednesday: The upper ridge is suppressed to the south with modest westerlies aloft. The GFS is far more bullish with precip versus the ECMWF with more moisture in place. In general, our late Spring type pattern looks to continue. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1213 PM CDT Wed May 16 2018 KSGF/KJLN/KBBG tafs: A weak slow moving upper level disturbance will kick off isolated to scattered showers and thunderstorms in the near term. Some of this may persist well past 00z. Outside of thunderstorms, some cumulus vfr or mvfr ceilings will be possible over the next few hours with light winds. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && SHORT TERM...DSA LONG TERM...DSA AVIATION...DSA
Hazardous weather outlook, May 16, 2:45 PM CDT, 3 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 245 PM CDT Wed May 16 2018 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-171945- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 245 PM CDT Wed May 16 2018 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...This Afternoon and Tonight. Weather hazards expected... Limited lightning risk. DISCUSSION... Isolated thunderstorms are expected this afternoon and tonight. The overall best chances this afternoon will be over far southwest Missouri. Cloud to ground lightning will be the main potential hazard with these storms. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Periodic thunderstorm chances will occur into next week. Organized severe weather is not expected, although some storms may produce locally gusty winds on Friday over far southwest Missouri. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf DSA
In the hours before
Special weather statement, May 16, 4:12 PM CDT, 2 hours 27 minutes before
Special Weather Statement National Weather Service Springfield MO 412 PM CDT WED MAY 16 2018 MOZ104-162200- Taney MO- 412 PM CDT WED MAY 16 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TANEY COUNTY UNTIL 500 PM CDT... At 412 PM CDT, Doppler radar was tracking a strong thunderstorm near Omaha, or 9 miles south of Branson. This storm was nearly stationary. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Ridgedale... LAT...LON 3657 9327 3657 9311 3650 9311 3650 9327 TIME...MOT...LOC 2112Z 031DEG 4KT 3650 9321 Foster
Special weather statement, May 16, 6:20 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service Springfield MO
620 PM CDT WED MAY 16 2018
MOZ090-170000-
Greene MO-
620 PM CDT WED MAY 16 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL GREENE COUNTY UNTIL
700 PM CDT...
At 620 PM CDT, Doppler radar was tracking a strong thunderstorm over
southern Springfield. This storm was nearly stationary.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Springfield... Battlefield...
Galloway...
LAT...LON 3710 9324 3710 9336 3720 9334 3720 9320
3709 9320
TIME...MOT...LOC 2320Z 044DEG 4KT 3714 9329
FosterThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 4:12 PM CDT | Special Weather Statement | SGF | Taney | 48 min |
| May 16, 6:20 PM CDT | Special Weather Statement | SGF | Greene | 40 min |
| May 16, 6:41 PM CDT | Areal Flood Advisory | SGF | Christian, Greene | 3 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.